Benzodiazepines learning module

3.7 Overdose

Overdose with a benzodiazepine can cause drowsiness, dysarthria and nystagmus; very large overdose may cause hypothermia and rhabdomyolysis. Coma, life-threatening hypotension, bradycardia and clinically significant respiratory depression are rare if only a benzodiazepine has been taken.

In deliberate overdose, a benzodiazepine may be taken with alcohol and other substances, which can increase CNS depression and lead to life-threatening effects.

Factors which increase the risk

The adverse effects of benzodiazepine overdose may last longer in elderly individuals and possibly in those with liver impairment. Respiratory effects may be more serious in those with compromised respiratory function (eg in chronic obstructive airways disease).

Concomitant use of medicines and other substances with CNS depressant effect can also increase the severity of adverse effects.

Risk-reduction measures

Individuals prescribed a benzodiazepine should be warned that drowsiness and other CNS effects can be substantially increased by alcohol and sedative over-the-counter medicines.

In case of a large overdose or if several substances are involved, respiratory and cardiovascular functions should be monitored closely.


Generally, no specific treatment is required for a modest overdose of a benzodiazepine on its own. Transfer to accident and emergency facility is usually necessary only:

  • For frail elderly individuals
  • For those with liver disease
  • If an adult or a child not receiving a benzodiazepine has recently ingested a substantially higher amount than the usual recommended dose
  • If an individual already on a benzodiazepine has taken an overdose substantially higher than the current dose (individual tolerance varies according to the level of dependence and specialist advice should be sought—contact information is shown below)

If a large dose of benzodiazepine has been taken by mouth in the previous hour then it may be possible to reduce absorption by giving activated charcoal.

Individuals without significant features of benzodiazepine toxicity four hours after an overdose are not likely to come to harm from the overdose. In case of a large overdose or if the overdose is accompanied by use of other substances, the individual should be treated symptomatically as necessary for hypotension, bradycardia and compromised respiratory function.

A benzodiazepine antagonist, flumazenil, is rarely required. However, if it is used, for example to reverse severe respiratory effects, account should be taken of flumazenil’s short duration of action compared to that of most benzodiazepines; further, convulsions may occur following flumazenil use. Flumazenil should not be used if the benzodiazepine has been taken with other substances.

For advice on managing benzodiazepine overdose:

  • Call the National Poisons Information Services (0844 892 0111) or
  • Consult TOXBASE (requires registration)

Page 12 of 24

Page last modified: 17 February 2015